(ORDO NEWS) — Rapidly growing vaping has been giving alarming signals for about a year now. The accumulating evidence from individual doctors, tissue samples from individual vapers who went to the hospital due to a deterioration in well-being – at first all this did not seem very significant.
However, in April 2019, a message appeared about the death of one of those who turned to doctors, and deaths of an obscure nature. By November 5, 2019, the United States recorded 39 strange deaths of vapers in 24 states. Among the dead, at least one teenager is 16 years old.
Symptoms of the disease are similar for all. Chest pain, lack of air, shortness of breath, sometimes fever, diarrhea, vomiting. Other pulmonary diseases give similar symptoms. However, antibiotics will not help against the vape epidemic, and there seems to be no effective treatment for it at all. Doctors only suppress symptoms, reduce the power of inflammatory processes in the organs of the respiratory system. It’s not easy to treat a disease for which you don’t know the specific cause.
Why do symptoms of mustard gas occur after vaping?
The term “vaping-associated lung injury” has appeared ( VALI in English). On November 5, 2071 people with such an injury were officially recorded in the United States. It is difficult to verify the suspicions that not only Americans die from vaping: in many countries, doctors would prefer to diagnose the death of a young patient with some known disease than to sign that they do not understand what happened.
By October 2019, work was published in The New England Journal of Medicine , where the authors tried to study lung tissue samples from people with VALI. It was about patients with serious lung damage: on X-ray images they had opacity in the lungs, and two of the examined died from the same unclear cause. All seventeen pulmonary tissues had common signs of damage, rare in our time.
Brandon Larsen, one of the authors of the work, put it this way: “Honestly, they [their lung tissue] showed the type of changes that you could see in an unlucky industrial worker after an industrial accident when a large barrel of toxic chemicals spills and a person inhales fumes from them, getting a chemical burn of the respiratory tract. ”
In such cases, the cells lining the airways and lungs die off, triggering an immune response, then edema and exfoliation of dead cells occur. The fluids that appear in this case partially enter the lungs. Edema plus fluid markedly impedes breathing and, with a certain degree of initial burn, can make it impossible, leading to death. A similar picture in the past was observed much more often: mustard gas, a poison from the First World War, acts on the respiratory system in a similar way.
Vitamin E Acetate: a killer found, or are we grabbing at a straw?
The US Centers for Disease Control and Prevention recently added a new element to the equation. Examining 29 patients with VALI, they found in each of them in their lung fluids the so-called vitamin E acetate – in other words, the synthetic form of vitamin E. Again, we were talking about people with high levels of lung damage, two of 29 died. The flushing fluid in which vitamin E was found was first pumped into the respiratory tract through a tube, and then pumped back outward through the same tube.
At the same time, nicotine was found in only 16 cases, and traces of tetrahydrocannabinol – only in 23 cases. Tetrahydrocannabinol – the active substance is relatively legal in the United States marijuana. US vaping fluids often contain it. Nevertheless, it turns out that nicotine and marijuana components were not in the respiratory tract of all patients, but vitamin E – in all, without exception. No other unusual substances that would not be found in healthy people were detected in 29 patients.
From this, the US Centers for Disease Control and Prevention draws a preliminary conclusion that vitamin E can be the cause of strange lung damage. Can they be right?
At first glance, there is reason to doubt it. The synthetic form of vitamin E has long been used in the manufacture of shower gel, skin creams and so on. Advertising has long and confidently told us that it supposedly stops the development of signs of aging (in fact, no), and capsules with this vitamin are common. Obviously, synthetic vitamin E cannot be highly toxic in itself.
However, the problem is that no one has set up experiments on human inhalation of vapors with a high content of this substance. Electronic cigarettes used by vapers can heat the liquid they vaporize to 250 degrees Celsius. Vitamin E, as is often the case with organic compounds, can begin to decompose, giving compounds more dangerous than himself. It is possible that the cells themselves, lining the respiratory tract of a person, may be sensitive to vitamin E, which is rarely encountered normally.
Nicotine and hemp: what is their role in the mysterious epidemic
Today it cannot be ruled out that the disease is caused not by vitamin E, but by the more traditional enemies of smokers: for example, nicotine or marijuana components. But this is doubtful. People heat tobacco and grass – and higher than up to 250 degrees – for thousands of years in a row, but no one saw the symptoms of acute pulmonary failure leading to death. Normal smoking kills with other mechanisms.
At the height of the epidemic, US officials began recommending vapors to avoid the use of fluids containing tetrahydrocannabinol, the main active ingredient in marijuana. But such a recommendation is not from the fact that they consider this substance to cause mysterious deaths. Just fluids with tetrahydrocannabinol more often than others contain high concentrations of vitamin E. This is not a very expensive substance that is considered safe. Small producers of tetrahydrocannabinol mixtures for vapes with a calm mind include it in their products.
Nicotine mixtures for vaping in the United States are more often produced by corporations that have less imagination and diversity in the chemical composition of their products. In addition, small mix manufacturers in the United States often work illegally, trading mixes on the streets, while large ones cannot do this – therefore, the severity of control over the composition of their mixes is higher.
The conclusion is simple: almost certainly neither nicotine nor tetrahydrocannabinol alone have any relation to the epidemic.
Unknown impurities: who is more dangerous for the vaper – cyanide or high-fire journalists
The topic of “illegal” mixes for cartridges sold on the streets, tried to promote and journalists of the American channel NBC News. They bought ten cartridges of vape liquids containing tetrahydrocannabinol from their hands. In all of them, compounds were found that, when heated, turn into hydrocyanic acid – a fairly strong poison. From this, media employees concluded: “left-handed” impurities can cause the death of vapers.
Well, if their concentration there is raised to the desired level – yes. One problem: in the context of a real viper epidemic in the United States, people do not die from heart failure. And this is how hydrocyanic acid kills. It can also cause damage to the respiratory tract, but completely different than those observed in vaping victims. Moreover, victims of hydrocyanic acid cannot be found in washes from the respiratory tract.
If the “investigation” of NBC News is translated into Russian, it will sound like this: we really wanted to cut down the hype on someone else’s death, but we know the chemistry moderately. Therefore, they did not delve into vitamin E, but searched for “terrible poison”. Yes, its symptoms are not the same as those of the dead. Yes, its concentration in the cartridges we bought is far from dangerous. So what? We need a hype, preferably all, and the rest is secondary. A sad example of the evolution of the once-good American journalism.
To summarize. It is not yet known what exactly kills the victims of the wiper epidemic. Flushing with 29 people – in a situation where there are already thousands of patients and dozens of dead – is not yet iron proof of the guilt of specifically synthetic vitamin E.
Nevertheless, it is highly likely that the problem may turn out to be in it. It is known that most often VALI affects vapers using fluids with tetrahydrocannabinol. Vitamin E makes it easier to keep tetrahydrocannabinol in vape liquid, so its content there is higher than in most vape liquids containing nicotine.
This is not the worst news for our country. In Russia, vape liquids with tetrahydrocannabinol are exotic. We smoke grass in the old manner, without using new technologies, so the chances of getting vitamin E in the respiratory system are much lower than in the West.
But we would not completely relax. If you are a vaper and the vape liquid you bought has a detailed chemical composition, you should use this. Take the time to study it. If there is vitamin E there, it’s tocopheryl acetate, it’s α-tocopherol, it’s also food supplement E307, try to find another mixture. By the way, the presence in the liquid for vaping E306, E308 and E309, close to it in composition, is also worth avoiding just in case. At least until in America people stop dying from unknown causes.
Contact us: [email protected]